A 28-yrs old women who has been on TPN for 4 wks develops a scaling acrodermatitis and alopecia. The condition is most likely to be a result of:
|A||Linoleic acid deficiency|
|C||Vitamin c deficiency|
a. Patients who are receiving long term TPN with hypertronic dextrose & amino acids may develop essential fatty acid deficiency.
b. Zinc deficiency, produces, an eczematoid rash that may be diffuse but is most prominent in intertriginous areas.
c. Linoleic acid serves as the parent of a large polyunsaturated fatty acid, called Arachidonic Acid. Arachidonic acid in turn forms PROSTAGLANDINS (PGE2) and thromboxanes (TXA,), hormone-like lipids that tend to promote blood clotting, induce pain and inflammation and cause smooth muscle contraction. Another pathway converts arachidonic acid to LEUKOTRIENES, one of the most powerful inflammatory agents.
d. Alpha linolenic acid is converted to a very long fatty acid, EICOSAPENTANEONIC ACID (EPA., which forms prostaglandins (PGE3) and thromboxane (TXA3) that counterbalance the effects of proinflammatory products derived from arachidonic acid by reducing the tendency to clot, reducing pain and inflammation.